Volume 12, issue 1 (2008)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 23
Issue 2, 541–1084
Issue 1, 1–540

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Other MSP Journals
Characteristic subsurfaces, character varieties and Dehn fillings

Steve Boyer, Marc Culler, Peter B Shalen and Xingru Zhang

Geometry & Topology 12 (2008) 233–297
Bibliography
1 L Ben Abdelghani, S Boyer, A calculation of the Culler–Shalen seminorms associated to small Seifert Dehn fillings, Proc. London Math. Soc. $(3)$ 83 (2001) 235 MR1829566
2 S Boyer, On the local structure of $\mathrm{SL}(2,\mathbb{C})$–character varieties at reducible characters, Topology Appl. 121 (2002) 383 MR1909000
3 S Boyer, M Culler, P B Shalen, X Zhang, Characteristic subsurfaces and Dehn filling, Trans. Amer. Math. Soc. 357 (2005) 2389 MR2140444
4 S Boyer, C M Gordon, X Zhang, Dehn fillings of large hyperbolic $3$–manifolds, J. Differential Geom. 58 (2001) 263 MR1913944
5 S Boyer, X Zhang, Finite Dehn surgery on knots, J. Amer. Math. Soc. 9 (1996) 1005 MR1333293
6 S Boyer, X Zhang, On Culler–Shalen seminorms and Dehn filling, Ann. of Math. $(2)$ 148 (1998) 737 MR1670053
7 S Boyer, X Zhang, On simple points of character varieties of $3$–manifolds, from: "Knots in Hellas '98 (Delphi)", Ser. Knots Everything 24, World Sci. Publ., River Edge, NJ (2000) 27 MR1865698
8 S Boyer, X Zhang, Virtual Haken $3$–manifolds and Dehn filling, Topology 39 (2000) 103 MR1710995
9 S Boyer, X Zhang, A proof of the finite filling conjecture, J. Differential Geom. 59 (2001) 87 MR1909249
10 A Casson, D Jungreis, Convergence groups and Seifert fibered $3$–manifolds, Invent. Math. 118 (1994) 441 MR1296353
11 M Culler, C M Gordon, J Luecke, P B Shalen, Dehn surgery on knots, Ann. of Math. $(2)$ 125 (1987) 237 MR881270
12 M Culler, P B Shalen, Varieties of group representations and splittings of $3$–manifolds, Ann. of Math. $(2)$ 117 (1983) 109 MR683804
13 N M Dunfield, Cyclic surgery, degrees of maps of character curves, and volume rigidity for hyperbolic manifolds, Invent. Math. 136 (1999) 623 MR1695208
14 D Gabai, Foliations and the topology of $3$–manifolds. II, J. Differential Geom. 26 (1987) 461 MR910017
15 D Gabai, Convergence groups are Fuchsian groups, Ann. of Math. $(2)$ 136 (1992) 447 MR1189862
16 D Gabai, Homotopy hyperbolic $3$–manifolds are virtually hyperbolic, J. Amer. Math. Soc. 7 (1994) 193 MR1205445
17 D Gabai, G R Meyerhoff, N Thurston, Homotopy hyperbolic $3$–manifolds are hyperbolic, Ann. of Math. $(2)$ 157 (2003) 335 MR1973051
18 C M Gordon, Dehn filling: a survey, from: "Knot theory (Warsaw, 1995)", Banach Center Publ. 42, Polish Acad. Sci. (1998) 129 MR1634453
19 C M Gordon, J Luecke, Reducible manifolds and Dehn surgery, Topology 35 (1996) 385 MR1380506
20 W Jaco, Lectures on three-manifold topology, CBMS Regional Conference Series in Mathematics 43, American Mathematical Society (1980) MR565450
21 S Lee, Reducing and toroidal Dehn fillings on $3$–manifolds bounded by two tori, Math. Res. Lett. 13 (2006) 287 MR2231118
22 P E Newstead, Introduction to moduli problems and orbit spaces, Tata Institute of Fundamental Research Lectures on Mathematics and Physics, Tata Institute of Fundamental Research (1978) MR546290
23 S Oh, Reducible and toroidal $3$–manifolds obtained by Dehn fillings, Topology Appl. 75 (1997) 93 MR1425387
24 P Scott, A new proof of the annulus and torus theorems, Amer. J. Math. 102 (1980) 241 MR564473
25 J P Serre, Représentations linéaires des groupes finis, Hermann (1978) 182 MR543841
26 F Waldhausen, On irreducible $3$–manifolds which are sufficiently large, Ann. of Math. $(2)$ 87 (1968) 56 MR0224099
27 Y Q Wu, Incompressibility of surfaces in surgered $3$–manifolds, Topology 31 (1992) 271 MR1167169
28 Y Q Wu, Dehn fillings producing reducible manifolds and toroidal manifolds, Topology 37 (1998) 95 MR1480879
29 Y Q Wu, Standard graphs in lens spaces, Pacific J. Math. 220 (2005) 389 MR2200380